Depressed adults who take common antidepressants have an increased risk of developing Clostridium difficile, a serious hospital-related infection, according to a new study.
Researchers at the University of Michigan Health System also found that older people who were widowed and those who lived alone were more likely to develop C. difficile, a bacterium that is responsible for more than 7,000 deaths a year in the U.S.
According to researchers, there are more than 300,000 such infections in hospitals alone every year. Symptoms range from diarrhea to life-threatening colon inflammation.
“We have long known that depression is associated with changes in the gastrointestinal system.
“In our research, we have shown that adults with depression are more likely to develop Clostridium difficile infection — a potentially fatal infection,” said lead author Mary Rogers, Ph.D., M.S., a research assistant professor at the University of Michigan Medical School and research director of the Patient Safety Enhancement Program at the U-M Health System and the VA Ann Arbor Healthcare System.
In a representative sample of older Americans, Rogers and her colleagues found that individuals with major depression were 36 percent more likely to develop C. difficile infection than those without depression.
Adults who were widowed had a 54 percent greater risk than those who were married.
People who lived with others had a 25 percent decreased risk compared to those who lived alone, according to the researcher.
“We know that older people who live alone are more likely to experience depression so it’s possible that the link between C. difficile infection and widowhood reflects the relationship between depression and this type of infection,” said Rogers.
The researchers also found that patients who received the common antidepressants Remeron (mirtazapine) and Prozac (fluoxetine) were twice as likely to test positive for C. difficile.
Both drugs have previously been linked to gastrointestinal side effects, the researchers noted, adding most types of antidepressants did not affect infection risk.
It is unclear whether the increase in risk of infection is due to microbial changes in the gut during depression or to the medications associated with depression, the researcher said.
“This relationship between specific anti-depressants and C. difficile is new and needs to be studied further,” Rogers said. “People with these prescriptions should not stop taking them unless otherwise advised by their physician.”
The study was published in BioMed Central’s open access journal BMC Medicine.